Reader’s Mail: Are Contraceptive Pills Safe If You Have a History of Migraine?

Q. Is it safe to take combined contraceptive pills if you’ve had any history of migraine? I rarely get headaches, and I’ve probably only had three or four migraines with aura in my life.

A. Combined oral contraceptives have a small increased risk of stroke with a greater risk in those that have migraine with aura.  It is currently recommended not to use estrogen containing combined oral contraceptives if you have migraine with aura.  One might also avoid estrogen containing oral contraceptives if one has a history of blood clots or several risk factors for stroke such as smoking, high cholesterol, high blood pressure or a family history of stroke or heart attack.  

Vincent Martin, MD
Headache and Facial Pain Program
University of Cincinnati Neuroscience Institute
Cincinnati, OH

(Visited 1 times, 1 visits today)